Skip to content
My WebMD Sign In, Sign Up
Font Size

Diarrhea Caused by Antibiotics

About 1 in 5 people who take antibiotics develops diarrhea. Diarrhea may develop while taking the antibiotic or shortly after finishing the medicine. This diarrhea will usually go away completely several days after the antibiotic is finished.

More than half of those who get diarrhea from taking an antibiotic have a mild case that may clear up without treatment.

People who take antibiotics, including those who have been recently hospitalized and received intravenous (IV) antibiotics, may develop diarrhea caused by Clostridium difficile bacteria. C. difficile can cause severe diarrhea, and the infection and diarrhea may return after antibiotic treatment. Diarrhea caused by this bacterium usually requires medical treatment.

If diarrhea develops while taking an antibiotic, contact the doctor to determine whether the medicine should be continued or another medicine substituted. Do not stop the antibiotic abruptly.

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedFebruary 21, 2012

WebMD Medical Reference from Healthwise

Last Updated: February 21, 2012
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

Today on WebMD

myth and facts about constipation
Slideshow
what is ibs
Article
 
toilet paper
Quiz
Fastfood
Article
 

top foods for probiotics
Slideshow
couple eating at cafe
Article
 
sick child
Slideshow
Woman blowing bubble gum
Slideshow
 

Woman with crohns in pain
Slideshow
Woman with stomach pain
Slideshow
 
diet for diverticulitis
Video
what causes diarrhea
Video